| Model Number |
50-10180 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Code Available (3191)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code 50-10180, batch b1333650, before the market release.No anomalies have been found.The original lot, manufactured in 2019, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix srl historical records, this is the first notification received from this specific device lot.The two wires involved in this event were discarded at hospital.Unfortunately also the lot numbers have not been made available and therefore it was not possible to perform the verification of the historical data.Technical evaluation:v a technical evaluation of the two broken wires was not possible, as they were discarded at hospital.The broken strut has not been returned to orthofix srl yet.As soon as the strut is received, it will be performed the technical evaluation.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation are available.As soon as the results of the investigation are available, orthofix srl will provide you with a follow up report.Orthofix srl continues monitoring the devices on the market.Please kindly refer also to mfr report number 9680825-2019-00068 and 9680825-2019-00069.
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6); surgeon name: dr.(b)(6); date of initial surgery: (b)(6) 2019; body part to which device was applied: right lower extremity, foot and ankle; surgery description: correction; patient information: (b)(6) year-old, male, (b)(6) lbs, 6 ft; problem observed during: into treatment/post-operative; type of problem: device functional problem.Event description: per territory manager, he states that approximately 2 weeks after surgery, patient came into clinic with a broken strut (50-10180).Patient, according to rep, was to be non-weight bearing.The rep advised that the patient required anesthesia to replace broken pins, not to change the broken strut.Additional information: "the patient was diagnosed with plantar foot ulcer with skin flap.No x-rays or photographs were taken.The two broken 54-1215s were noticed at the same time as the broken strut.Both of the pins were completely removed and replaced.The explanted pins were discarded.The patient received local anesthesia to remove the pins.The distributor advised that patient's condition was possibly due to the malfunction of the devices.The patient was told not to walk on the ex fix and it was obvious that the patient walked on it.The planned treatment for the patient is for them to continue wearing the ex fix without weight bearing to allow skin flap to heal on plantar foot.Unfortunately, no patient x-rays or photographs of the frame are available for the investigation and the broken olive wires were discarded once they were changed out." the complaint report form also indicates: the device failure had adverse effects on patient.The initial surgery was completed with device.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional surgery was not required.A medical intervention (outpatient clinic) was required: performed on (b)(6) 2019.Copy of operative reports is not available.Copy of x-ray images is not available.Patient current health condition: the patient's health is poor.(b)(4).
Additional Manufacturer Narrative
Analysis of historical records orthofix srl checked the internal records related to the controls made on the device code 50-10180 batch b1333650 before the market release.No anomalies have been found.The original lot, manufactured in 2019, was comprised of 50 devices.All of them have already been distributed to the market.According to orthofix srl historical records, this is the first notification received from this specific device lot.The two wires tl, wire, w/stopper, 1.8mm x 400mm code 54-1215 involved in this event were discarded at hospital.Unfortunately also the lot numbers have not been made available and therefore it was not possible to perform the verification of the historical data.Technical evaluation: the returned strut, received on november 25th, 2019, was examined by orthofix srl quality engineering department.The device was subjected to visual and dimensional check as per orthofix srl specification.The visual check evidenced that the device is disassembled in two parts.One of the true lok plus ball stud is disassembled from the main body.The surface of the sphere is damaged.The dimensional check, performed where possible, did not show any anomalies.It was not possible to perform the functional check as the device is damaged.The test of the axial tension to verify the strength, with which the two components are disassembled, performed using 30 samples did not show any anomalies.The test passed.A technical evaluation of the two broken wires was not possible, as they were discarded at hospital.Medical evaluation the information made available on the case was sent to our medical evaluator.Please find below an extract of the medical evaluations performed: (b)(6) 2019.All we know about this case is that a 66-year-old patient who weighed 82 kg was being treated for a correction in the right foot and ankle with a truelok system.The frame was applied on (b)(6), and he required revision surgery on (b)(6) for a broken strut and pins.He was meant to be non weightbearing, but clearly must have taken significant load because of the breakages.We know no more.We obviously need more information about the pins and the original frame.I would guess that this is a charcot case because the breakages occurred so early, and in these cases non compliant patients can load their ankles beyond the design criteria of the devices to cause early breakage.So we need the diagnosis, frame applied with x-rays and / or photographs, and details of the broken pins, and basics of the planned treatment.(b)(6) 2019 this patient obviously has a neuropathic foot ulcer, which is an ulcer due to lack of skin sensation in the foot, which results in overloading the tissues.This is the basic pathology in a charcot foot/ankle.These patients are often non compliant, and this may be why they have the condition in the first place.It is safe to say that the patient's condition is not due to the breakage of the wires or struts; it is in fact the cause of the breakages, because in charcot's pathology the patient does not have feedback on how the limb is weightbearing, so they tend to overload it, even when they have been told absolutely not to weight bear.They may think that they are just resting the foot on the ground, but they will be weightbearing and this will overload the healing tissues.It is like walking on a leg when it has gone completely to sleep.So, yes it is a serious injury, caused by the patient's condition.(b)(6) 2020 with the outcome of the technical analysis the report on this broken strut shows that a joint has been disarticulated, and this can only have happened of the strut had been subjected to excessive force, much more than the design criteria.Unfortunately this is what happens when a patient has no sensation in the foot/ankle.The report confirms our suggestion that the strut broke because of excessive load and not because of any defect.I agree with the conclusions of the technical analysis.Final comments.The results of the technical evaluation evidenced that the strut returned was originally conforming to orthofix srl design specifications.It is possible to confirm that the device is disassembled and not functioning anymore.The damaging signs found on the sphere are of unknown origin.Based on available information it is not possible to determine the root cause of the failure.A technical evaluation of the two broken wires was not possible, as they were discarded at hospital.Orthofix srl continues monitoring the devices on the market.Please kindly refer also to mfr report number 9680825-2019-00068 follow up 1 and 9680825-2019-00069 follow up 1.
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6).Surgeon name: dr.(b)(6).Date of initial surgery: (b)(6) 2019.Body part to which device was applied: right lower extremity, foot and ankle.Surgery description: correction.Patient information: 66 year-old, male, 180 lbs, 6 ft.Problem observed during: into treatment/post-operative.Type of problem: device functional problem.Event description: per territory manager, he states that approximately 2 weeks after surgery, patient came into clinic with a broken strut (50-10180).Patient, according to rep, was to be non-weight bearing.The rep advised that the patient required anesthesia to replace broken pins, not to change the broken strut.Additional information: "the patient was diagnosed with plantar foot ulcer with skin flap.No x-rays or photographs were taken.The two broken 54-1215s were noticed at the same time as the broken strut.Both of the pins were completely removed and replaced.The explanted pins were discarded.The patient received local anesthesia to remove the pins.The distributor advised that patient's condition was possibly due to the malfunction of the devices.The patient was told not to walk on the ex fix and it was obvious that the patient walked on it.The planned treatment for the patient is for them to continue wearing the ex fix without weight bearing to allow skin flap to heal on plantar foot.Unfortunately, no patient x-rays or photographs of the frame are available for the investigation and the broken olive wires were discarded once they were changed out." the complaint report form also indicates: the device failure had adverse effects on patient the initial surgery was completed with device the event did not lead to a clinically relevant increase in the duration of the surgical procedure an additional surgery was not required a medical intervention (outpatient clinic) was required: performed on (b)(6) 2019 copy of operative reports is not available.Copy of x-ray images is not available patient current health condition: the patient's health is poor.Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).